Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 113, NWS Goodland, KS

June 4, 2019Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 4, 2019, 3:48 PM MDT for Cheyenne County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2019, 3:48 PM MDT (21:48 UTC)
Expired
Jun 4, 2019, 4:30 PM MDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 101 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS53 KGLD 042148
SVRGLD
COC017-042230-
/O.NEW.KGLD.SV.W.0113.190604T2148Z-190604T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
348 PM MDT Tue Jun 4 2019

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cheyenne County in east central Colorado...

* Until 430 PM MDT.

* At 347 PM MDT, a severe thunderstorm was located 13 miles east of
  Karval, or 40 miles south of Flagler, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kit Carson and Wild Horse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 10317 3869 10316 3884 10316 3885 10315
      3881 10271 3861 10282 3861 10317
TIME...MOT...LOC 2147Z 275DEG 27KT 3872 10327 

HAIL...1.00IN
WIND...60MPH
 
$$

JRM
4 follow-up statements
983 
WWUS53 KGLD 042156
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
356 PM MDT Tue Jun 4 2019

COC017-042230-
/O.CON.KGLD.SV.W.0113.000000T0000Z-190604T2230Z/
Cheyenne CO-
356 PM MDT Tue Jun 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 356 PM MDT, severe thunderstorms were located along a line
extending from 13 miles southeast of Boyero to 15 miles west of Kit
Carson to 7 miles north of Haswell, moving southeast at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Kit Carson and Wild Horse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 10317 3869 10316 3884 10316 3885 10315
      3881 10271 3861 10282 3861 10317
TIME...MOT...LOC 2156Z 300DEG 37KT 3879 10311 3869 10307 3856 10317 

HAIL...1.00IN
WIND...70MPH
 
$$

JRM
227 
WWUS53 KGLD 042205
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
405 PM MDT Tue Jun 4 2019

COC017-042230-
/O.CON.KGLD.SV.W.0113.000000T0000Z-190604T2230Z/
Cheyenne CO-
405 PM MDT Tue Jun 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 405 PM MDT, severe thunderstorms were located along a line
extending from 15 miles southeast of Boyero to 13 miles southwest of
Kit Carson to 6 miles northeast of Haswell, moving southeast at 35
mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Kit Carson and Wild Horse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 10317 3869 10316 3884 10316 3881 10271
      3861 10282 3861 10317
TIME...MOT...LOC 2205Z 298DEG 30KT 3877 10305 3867 10302 3855 10311 

HAIL...1.00IN
WIND...70MPH
 
$$

JRM
011 
WWUS53 KGLD 042218
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
418 PM MDT Tue Jun 4 2019

COC017-042230-
/O.CON.KGLD.SV.W.0113.000000T0000Z-190604T2230Z/
Cheyenne CO-
418 PM MDT Tue Jun 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 418 PM MDT, severe thunderstorms were located along a line
extending from 9 miles west of Kit Carson to 14 miles northwest of
Eads to 8 miles northeast of Haswell, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kit Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 10314 3877 10312 3876 10277 3861 10282
      3861 10317
TIME...MOT...LOC 2218Z 297DEG 25KT 3874 10298 3864 10294 3852 10304 

HAIL...0.75IN
WIND...60MPH
 
$$

JRM
705 
WWUS53 KGLD 042225
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
425 PM MDT Tue Jun 4 2019

COC017-042234-
/O.EXP.KGLD.SV.W.0113.000000T0000Z-190604T2230Z/
Cheyenne CO-
425 PM MDT Tue Jun 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO WILL EXPIRE AT 430 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

LAT...LON 3868 10314 3877 10312 3876 10277 3861 10282
      3861 10317
TIME...MOT...LOC 2224Z 275DEG 27KT 3874 10293 3864 10289 3852 10299 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:13 PM MDT, 35 minutes earlier.

Area forecast discussion, Jun 4, 3:13 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
313 PM MDT Tue Jun 4 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 312 PM MDT Tue Jun 4 2019

Forecast concerns will be chance of thunderstorms/severe weather
tonight and a wet Wednesday and Wednesday night. Satellite still
showing an somewhat amplified but still pattern overall from the
Pacific into the western Atlantic. The exception is the closed off
low/upper trough near the Arizona/Mexican border and Desert
Southwest.

Tonight...Models look to be in decent agreement in taking a weak
shortwave and/or convective vorticity max mainly across the
southern half of the area. A right rear quadrant remains over/near
the forecast area through the night. So have raised pops for
along and south of the Interstate. This is where the best chance
of severe and locally heavy rainfall. Activity should end after
midnight.

Wednesday/Wednesday night...Evolving complex mid level pattern
scenario occurring during this period. It looks like the MCV that is
developed by the models from the nighttime is over/near the southern
portion of the area at the beginning of the day. At the same time
the southern closed off low approaches from the southwest.

What happens next is models either combine the systems or the MCV
gets caught up in the southern lows circulation. Above mentioned
right rear quadrant moves across the area during the the morning.
Depending on which model you choose there could be a very weak right
rear quadrant through the rest of the day.

As a result of all of this, the models disagree on how fast and how
far north to bring the rainfall. At this time it looks like more of
a chance for the southern portion of the area. If this changes, pops
further north will need to be raised. Not confident on how much
rainfall will happen due to the above uncertainty. If models come
into closer agreement, pops and amounts will need to be raised.

That same uncertainty will also have an affect on how warm it gets.
A faster and further north solution will bring in much thicker cloud
cover, and temperatures could be much cooler. At this time went with
the blend which was reasonable at this time.

.LONG TERM...(Thursday through Tuesday)
Issued at 233 PM MDT Tue Jun 4 2019

Split flow over the central U.S. is expected Thursday with a closed
low over the southern Plains and ridge over the northern Plains. A
trough moves over the Pacific Northwest Thursday night. As high
pressure strengthens over the south-central U.S. and Mexico, the
trough is pushed northeast over the High Plains through Sunday
night. A ridge moving east over the west coast draws the area of
high pressure west allowing the trough to extend southeast from the
northern Plains into Florida by Tuesday night.

A cold front is expected to make its way through the Tri-State
region Saturday night through Sunday morning. This will lead to the
highest chance for precipitation in the extended period Saturday
afternoon through Sunday night. Chances for rain and thunderstorms
will exist Thursday through Tuesday.

Temperatures will warm into the low to mid-80s by Saturday, cooling
into the 60s and 70s Sunday through Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1128 AM MDT Tue Jun 4 2019

Vfr conditions are expected at both sites through the period.
However, thunderstorms near Kgld could cause sub vfr conditions if
they directly go over the site. For Kgld, winds will be west
around 06z through 02z and then will become light and variable
from 02z until 04z. From 02z-04z thunderstorms will be in the area
but am not certain enough to put in the taf. Also from 02z to 04z
the winds will become west at near 8 knots and continue through
the end of the period.

For Kmck, west winds near 8 knots are expected through 00z. From
00z until 07z the winds will be west near 6 knots. From 07z to the
period the winds will be west northwest at 5 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...NEWMAN
AVIATION...BULLER
Hazardous weather outlook, Jun 4, 10:35 AM MDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1035 AM MDT Tue Jun 4 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1035 AM MDT Tue Jun 4 2019 /1135 AM CDT Tue Jun 4 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms capable of producing quarter size hail
and wind gusts up to 70 mph will be possible between 4 pm and 9 pm
MDT, primarily along and west of Highway 83.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Locally heavy rainfall will be possible in association with slow
moving thunderstorms late Wednesday afternoon and evening. A brief,
isolated instance of damaging winds cannot be ruled out in
association with any thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant or hazardous
weather associated with thunderstorms late this afternoon and
evening.

In the hours before

Local storm report, Jun 4, 11:17 AM MDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1117 AM MDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             8 SSE RULETON           39.23N 101.82W
06/03/2019  E1.75 INCH       SHERMAN            KS   PUBLIC

            DIME TO GOLF BALL SIZED HAIL WAS REPORTED
            VIA FACEBOOK.

&&
Local storm report, Jun 4, 11:24 AM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1124 AM MDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND DMG     4 SW BARTLEY            40.20N 100.34W
06/03/2019                   RED WILLOW         NE   PUBLIC

            PATIO UMBRELLA BROKEN OFF THE TABLE.

&&
Local storm report, Jun 4, 11:38 AM MDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1138 AM MDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          2 SE KANORADO           39.31N 102.02W
06/03/2019                   SHERMAN            KS   TRAINED SPOTTER

            SAW TORNADO LOCATED APPROXIMATELY 5 MILES
            SOUTH OF KANORADO, KS.

&&
Special weather statement, Jun 4, 3:37 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
337 PM MDT Tue Jun 4 2019

COZ092-042200-
Cheyenne County CO-
337 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 400 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Karval, or 43 miles southeast of Limon, moving east at
40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.

LAT...LON 3869 10317 3869 10316 3875 10316 3871 10294
      3861 10299 3861 10317
TIME...MOT...LOC 2137Z 291DEG 34KT 3869 10335

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:33 PM MDTSpecial Weather StatementGLDCheyenne, Kit Carson, Yuma57 min
Jun 3, 7:31 PM MDTSpecial Weather StatementGLDCheyenne59 min
Jun 4, 3:37 PM MDTSpecial Weather StatementGLDKiowa23 min
Jun 4, 4:40 PM MDTSpecial Weather StatementGLDCheyenne20 min
Jun 4, 4:58 PM MDTSpecial Weather StatementGLDCheyenne17 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.